Lori Stevens, Certified Concierge Care Advisor
Working with the senior population for 25 years, I have found that many are on blood thinners such as Warfarin, Coumadin, Eliquis, etc. for various medical conditions. We frequently see these prescribed for issues such as Atrial Fibrillation (A-Fib) and Deep Vein Thrombosis (DVT), which is blood clotting. While these medications are frequently used and seem to be an effective form of treatment, they must be monitored very closely. For those on Warfarin, for example, the “International Normalized Ratio” (INR) needs to be monitored frequently to prevent the blood from becoming too thin, which can lead to excessive bleeding, and even bleeds in the brain and GI tract. Not to mention that there also are dietary concerns while taking this medication, such as being conscientious of what over-the-counter pain relievers are acceptable to take, the use of Vitamin K, and even monitoring your intake of certain vegetables and greens, to name just a few.
Given this, and my recently gained knowledge of how truly catastrophic a fall can be while taking these medications, I felt the need to share this information. We know that as we age, we can become wobblier on our feet due to balance issues, our vision declines, and for various reasons…we can take a fall. We all know that falls can be life changing for a senior; and mostly we hear this in relationship to breaking a hip or fracturing some other bone in the body. Due to bone density issues, osteoporosis, etc., seniors are much more likely to have a break due to a fall. And…a much more difficult time in the healing and recovery process. When we add this issue of the blood thinners into the mix, again, the word CATASTROPHIC comes up.
I have very recently had a personal experience with my mom, but also have seen several clients come to me seeking care due to a BRAIN BLEED. This can also be called a brain hemorrhage, which can lead to a hemorrhagic stroke. The outcome of this is very serious and can lead to death. In many cases the outcome is stroke-like, such as loss of movement on one side or the other, and/or speech and cognition deficits.
It is absolutely vital that a person who is on blood thinners AND is a fall risk have assistance with walking and mobility, so as to lessen the risk of any of this happening. What this may look like may be anything from starting to use a walker (correctly), to shower assistance or other caregiving at their home, and in some cases, a higher level of care outside the home. This is true especially if the senior forgets to ask for help when needing to get up, thus a need for continued monitoring.
Last, a call to the doctor or visit to the ER should be considered with any fall involving a senior on blood thinners. Even if the fall is thought to be minor, internal bleeding is possible and something that may not be ‘felt’. Of course, fall prevention measures are extremely important as well, and the senior’s home should be scanned for any cords, throw rugs, or clutter that could cause a fall. Regular vision checkups are also helpful in prevention. Please speak with your physician about any concerns you have with your treatment or questions about the use of blood thinners and keeping you OR your senior SAFE.